Alert archive / California / Gale Watches in 2022

Gale Watch 14, NWS Eureka, CA

April 19, 2022

NWS Eureka, CA issued this gale watch at Apr 19, 2022, 2:46 AM PDT. It took effect at Apr 20, 2022, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 2:46 AM PDT (09:46 UTC)
In effect from
Apr 20, 2022, 3:00 AM PDT
Expired
Apr 19, 2022, 2:16 PM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Apr 18, 3:01 PM PDT, 11 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 3:01 PM PDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
301 PM PDT Mon Apr 18 2022

.SYNOPSIS...Gusty winds will continue through late this afternoon
across exposed ridges and coastal areas. Widespread rainfall will
continue to spread across the area into the evening, with showers
persisting into Tuesday. Another round of gusty south winds and
widespread beneficial rain will occur on Wednesday, with
additional showers and locally heavy mountain snow occurring on
Thursday. Drier weather and warmer temperatures are expected by
the weekend.

&&

.DISCUSSION...Southerly winds continue to be quite gusty across
the N half of the area, and the Wind Advisory was extended until 5
PM. A narrow band of heavy showers along the approaching front is
making its way inland along the North Coast. There appeared to be
several bowing segments in the line of convection, and a Marine
Weather Statement and a Special Weather Statement for adjacent
land areas were issued for gusty, shifting winds and the potential
for some small hail. Snow totals in portions of the Trinity Alps
will 6 to 8 inches in isolated backwoods locations, but little to
no accumulation is expected in the more populated or traveled
areas. Locally heavy rainfall rates will occur along the frontal
band, but only localized minor flooding in poor drainage areas is
expected.

A low pressure trough off the Pacific NW coast will lift NE and
fill tonight. Widespread rain and high elevation snow will
continue to spread across the area this afternoon and evening,
with showers lingering into Tuesday.

After a brief break in the weather late Tuesday, another trough will
dig into the area. This system will be a bit colder and wetter, with
the potential for advisory-level mountain snows, particularly near
Scott Mountain Pass. Rain from this system and the lingering showers
afterward will range from nearly 3 inches across inland the Del
Norte interior terrain to around three quarters of an inch across
southern Lake and Mendocino counties. More gusty winds are
expected with this system. Winter weather and wind products will
likely be issued by the midnight shift or Tuesday's day shift.

Drier and warmer weather is anticipated for the weekend as a high
pressure ridge builds over the area. /SEC

&&

.AVIATION...Ahead of an approaching cold front, an influx of
mostly VFR clouds moved over the North Coast this morning.
Prefrontal accelerated southerly winds frequently reached over 40
MPH impacting the DEl Norte Coast...and especially CEC.
Additionally, a possible flight hazard of mainly directional LLWS
may have been somewhat burdensome until the afternoon frontal
passage. Across interior Mendocino, a brief period of MVFR Cigs
developed and was reported at UKI.

The cold front moved over CEC about 1343 LST as reported by a
special ASOS report. At that time Rain/Shower intensities increased
and VIS rapidly decreased with Cig dropping into MVFR.  Along the
front, winds rapidly increased and possibly cause a significant
flight hazard. The front will continue to move SSE through the rest
of the afternoon and evening. Conditions will taper this evening
before a post frontal trough swings across the region early tuesday.
/TA

&&

.MARINE...Gales force southerly winds will continue across the
northern waters through early this evening. A strong line of heavy
showers is moving into nearshore this afternoon, and accompanied for
small hail and gusty winds. The Crescent City and Eel River Buoys
reported wind gusts up to 42 kts ahead of this line of showers along
of the cold front. Have to extend the Gale Warning for the northern
waters through 5PM. Meanwhile, high-end advisory level winds are
over the southern waters, though some isolated gale force wind gusts
have developed around Cape Mendocino. Winds weaken across all zones
to just below advisory levels this evening and overnight and persist
through Tuesday. Another front looks to approach Wednesday, possibly
ramping southerlies back up to Gale Force once again. Winds then
significantly weaken in the back half of this week.

Seas will remain very steep and hazardous across the northern waters
through tonight. Buoys north of Cape Mendocino are already reporting
combined seas up to 12 foot. A Hazardous Seas Warning is in place
for the northern waters zone. Seas for the next couple of days will
be primarily composed of locally generated southerlies and fresh
west swell. Current guidance is indicating the locally southerly
wind field associated with the next front on Wednesday will stretch
a little farther to our south, which should help increase the fetch
and the local wave generation response...so currently expecting
larger southerly seas with this next system even though local wind
speeds look similar to today's front. Additionally, the fetch in the
cold sector of midweek's system out in the NEPAC is forecasted to
elongate then follow building seas from the Aleutians during
Tuesday...possibly bringing another solid west swell. Current
numbers looking like a peak of 15 ft at 16 seconds from 280 deg
Thurs night. Another low looks to speed across this section of the
NEPAC later this week, possibly sending us another WNW swell this
weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 5 PM this afternoon for CAZ101>107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 5 PM this afternoon for PZZ450-470.
     Hazardous Seas Warning until 9 PM this evening
      for PZZ450-470.
     Small Craft Advisory until 9 PM this evening for PZZ455.
     Small Craft Advisory until 3 AM Tuesday for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 18, 3:00 PM PDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
300 PM PDT Mon Apr 18 2022

CAZ108>115-192200-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
300 PM PDT Mon Apr 18 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101>107-192200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-
300 PM PDT Mon Apr 18 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is in effect until 5 PM this afternoon. Locally
heavy rainfall rates are possible through the evening hours resulting
in minor flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More locally heavy rainfall is possible from Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:11 PM PDTGale WatchEKA6 hr
Apr 18, 9:11 PM PDTSmall Craft AdvisoryEKA6 hr
Apr 19, 2:46 AM PDTGale WarningEKA36 hr
Apr 19, 2:46 AM PDTSmall Craft AdvisoryEKA24 hr
Apr 19, 5:53 AM PDTWind AdvisoryEKADel Norte, Humboldt36 hr
Apr 19, 2:17 PM PDTWinter Storm WarningEKA27 hr

Nearby

Gale Watches in California, 2022Every gale watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.